Advertisement

Purple Glove Syndrome after Intravenous Phenytoin Administration Presenting in the Emergency Department

Published:September 14, 2012DOI:https://doi.org/10.1016/j.jemermed.2012.07.057
      A 71-year-old Hispanic man presented to the Emergency Department (ED) complaining of worsening right hand pain and discoloration for 2 days. He was discharged home 2 days prior from a neighboring hospital for a small bowel obstruction that was treated conservatively. Additionally, the patient was being medically managed with intravenous phenytoin as an inpatient for his long-standing seizure disorder. Physical examination was remarkable for right hand cyanosis and edema to the thumb, second, third, and fourth digits along the dorsal and volar aspects from the fingertips to the wrist (Figure 1, Figure 2, Figure 3). Involved digits were extremely tender to palpation and aggravated by movement. Radial and ulnar pulses were intact and overlying skin cool to the touch.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Burneo J.G.
        • Anandan J.V.
        • Barkley G.L.
        A prospective study of the incidence of purple glove syndrome.
        Epilepsia. 2001; 42: 1156-1159
        • Choksi R.
        • Openshaw J.
        • Mehta N.N.
        • Mohler 3rd, E.
        Purple glove syndrome following intravenous phenytoin administration.
        Vasc Med. 2007; 12: 29-31
        • Mahajan R.P.
        • Batra Y.K.
        • Rajeev S.
        Intravenous phenytoin and percutaneous arterial cannulation: the purple-glove syndrome.
        Eur J Anaesthesiol. 2007; 24: 900-901
        • Snelson C.
        • Diekman B.
        Recognizing and managing purple glove syndrome.
        Crit Care Nurse. 2000; 20: 54-61